Alert archive / Michigan / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 26, NWS Gaylord, MI

July 23, 2022Arenac County, Gladwin County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 23, 2022, 6:13 PM EDT for Arenac County, Gladwin County, Michigan. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 23, 2022, 6:13 PM EDT (22:13 UTC)
Expired
Jul 23, 2022, 6:36 PM EDT
In force
23 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Arenac County, MI, Gladwin County, MI

The radar

The NCL Michigan radar (KAPX), 100 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 23, 6:15 PM EDTTSTM WND DMG7 Wnw Alger, MIREPORT ON FACEBOOK OF TREES DOWN IN NORTHEASTERN GLADWIN COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.2 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2537 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
255 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

705 
WUUS53 KAPX 232213
SVRAPX
MIC011-051-232300-
/O.NEW.KAPX.SV.W.0026.220723T2213Z-220723T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
613 PM EDT Sat Jul 23 2022

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Northwestern Arenac County in northern Michigan...
  Northeastern Gladwin County in northern Michigan...

* Until 700 PM EDT.

* At 613 PM EDT, a severe thunderstorm was located near Alger, and is
  nearly stationary.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alger and Sterling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4409 8430 4416 8427 4416 8393 4398 8400
TIME...MOT...LOC 2213Z 279DEG 4KT 4411 8419 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JZ
2 follow-up statements
060 
WWUS53 KAPX 232224
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
624 PM EDT Sat Jul 23 2022

MIC011-051-232300-
/O.CON.KAPX.SV.W.0026.000000T0000Z-220723T2300Z/
Arenac MI-Gladwin MI-
624 PM EDT Sat Jul 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM EDT
FOR NORTHWESTERN ARENAC AND NORTHEASTERN GLADWIN COUNTIES...

At 624 PM EDT, a severe thunderstorm was located over Alger, moving
east at 5 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Alger and Sterling. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4408 8427 4416 8425 4416 8396 4398 8400
TIME...MOT...LOC 2224Z 287DEG 5KT 4410 8416 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

JZ
239 
WWUS53 KAPX 232236
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
636 PM EDT Sat Jul 23 2022

MIC011-051-232244-
/O.CAN.KAPX.SV.W.0026.000000T0000Z-220723T2300Z/
Arenac MI-Gladwin MI-
636 PM EDT Sat Jul 23 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN ARENAC AND
NORTHEASTERN GLADWIN COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

However, heavy rain is still possible with this thunderstorm. 
Rainfall amounts of around 2 inches fell in far northeast Gladwin 
County. Rapid rises can be expected along the upper portions of the 
Tittabawassee River.

LAT...LON 4408 8427 4416 8425 4416 8396 4398 8400
TIME...MOT...LOC 2232Z 279DEG 4KT 4426 8338 

$$

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 3:24 PM EDT, 2 hours 49 minutes earlier.

Area forecast discussion, Jul 23, 3:24 PM EDT, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
324 PM EDT Sat Jul 23 2022

.NEAR TERM...(Through Tonight)
Issued at 318 PM EDT Sat Jul 23 2022

...Severe Thunderstorms Tonight?...

High Impact Weather Potential...Severe thunderstorms, will be
possible after 8pm, mainly south of M-72, but probably south of M-55.

Pattern Synopsis/Forecast/Concerns...Through 00z/Sun, the weather
should remain quiet, however a few showers/thunderstorms may break
out along the AuSable river valley. After 00z, the chance for
showers and thunderstorms increases, with the risk of severe
thunderstorms. The mode for the thunderstorms look to be a
convective cluster that will form in Central/Southern Minnesota,
move across Wisconsin, and then impact areas south of M-55. However,
there is some uncertainty, that the cluster and stray thunderstorms
could be in the area between M-72 and M-55. The main concerns with
these thunderstorms will be wind gusts and heavy rain. The winds are
a concern with the DCAPE around 900 J/kg, and bulk wind shear around
33 knots. So there would be some organization to the thunderstorms,
with wind gusts possible. However, the heavy rain is also possible,
as the PWAT heads up to 1.85". If we get any training with the
clusters, then rain fall could add up quickly. However, WPC has us
in a Marginal risk for excessive rain.

&&

.SHORT TERM...(Sunday through Tuesday)
Issued at 318 PM EDT Sat Jul 23 2022

High Impact Weather Potential: Heavy rainfall possible through
Sunday morning.

Pattern Synopsis:

An intensifying shortwave will continue to pivot over the Great
Lakes on Sunday, eventually departing to the east on Monday.
Westerly upper-level flow will then settle over the region heading
into the middle of the week. At the surface, a cold front will sweep
across the area Sunday afternoon. High pressure will build into the
Great Lakes behind this front through early next week.

Forecast Details:

Showers with some embedded thunderstorms will be ongoing at the
start of the period. While showers could extend as far north as
eastern upper, the best chance for any heavier rainfall into Sunday
morning will come along and south of M-72. Depending on the areal
extent and track of this showers and storms overnight into the short
term period, localized flooding cannot be ruled out Sunday morning.
Forecast soundings displaying near moist-adiabatic thermodynamic
profiles, marginal instability, and PWATs approaching climatological
max values provide strong support for efficient rainfall with any
convective activity into Sunday morning. Additional showers and
rumbles of thunder will be possible along the front Sunday afternoon
with precip chances coming to an end Sunday evening. After this,
quiet weather is expected through the beginning of the week. High
pressure building in will bring plentiful sunshine through the
beginning of the week. Cool highs in the low to mid 70s are
anticipated Monday afternoon before warming back into the low 80s on
Tuesday.

&&

.LONG TERM...(Tuesday night through Saturday)
Issued at 318 PM EDT Sat Jul 23 2022

High Impact Weather Potential: Low for now

Longwave troughing is expected to sag from Canada into the Great
Lakes through the second half of the week and into the weekend,
bringing the next main chance for rain and a few thunderstorms
Wednesday morning into Wednesday night as a front moves across the
state. A few showers may be possible at times through the end of the
week, but precip chances will remain low overall through the
remainder of the period. This appears to be especially true next
weekend as high pressure looks to build into the region. Otherwise,
cooler temperatures are expected through the end of the week behind
the aforementioned cold front with highs in the 70s across the area
through Friday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 131 PM EDT Sat Jul 23 2022

For the next few hours, going into 00z/Sun, mainly VFR conditions
are expected as the lower clouds are remaining around or above
5000 feet. The main concern, however, is the overnight forecast
with the thunderstorms. It looks like a complex of thunderstorms
will move across Lake Michigan around 01z/Sun, and move across the
state. At this point, the main, possibly severe thunderstorms will
remain south of a line from MBL to OSC. CIGs will begin to fall
through the night so that we get to MVFR and then IFR CIGs by
12z/Sun as low pressure and move through the region. The CIGs and
VSBYs don't look to improve until close to 18z/Sun.

&&

.MARINE...
Issued at 318 PM EDT Sat Jul 23 2022

Tonight through Monday...Winds have been variable at 10 knots or
less through the morning and early afternoon with the winds becoming
onshore with initial lake breeze surges near the coasts. Models
continue with light winds into the evening as high pressure
continues over the region. However, there is an area of low pressure
moving out of the C PLains that will tighten the gradient for the
overnight. The only thing is that thunderstorms will likely move
through N Lake Michigan during the evening, which could produce some
wind gust past 35 knots. Sunday, the winds in Lake Huron, mainly the
southern half, look to increase as the gradient tightens up and
produces small craft gusts. Winds will diminish overnight as high
pressure builds into the region Sunday night. The high continues
over the Upper Great Lakes on Monday, so variable winds at 10 knots
or less is expected.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.
&&

NEAR TERM...JSL
SHORT TERM...DJC
LONG TERM...DJC
AVIATION...JSL
MARINE...JSL
Hazardous weather outlook, Jul 23, 2:58 PM EDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
258 PM EDT Sat Jul 23 2022

MIZ016>018-020>036-041-042-086>088-095>099-241900-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
258 PM EDT Sat Jul 23 2022

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Thunderstorms are expected tonight...with a marginal to slight
risk for severe storms. Greatest chance for severe storms will be
south and west of a line from Traverse City to Saginaw
Bay...mainly between 8 pm and 4 am. Damaging winds, locally heavy
rain, and large hail are the primary severe weather threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms will linger into Sunday. Thunderstorms are
again possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-241900-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
258 PM EDT Sat Jul 23 2022

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

Thunderstorms are expected tonight...with a marginal to slight
risk for severe storms. Greatest chance for severe storms will be
south and west of a line from Traverse City to Saginaw
Bay...mainly between 8 pm and 4 am. Damaging winds and large hail
are the primary severe weather threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A few thunderstorms will linger into Sunday. Thunderstorms are
again possible Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

For more information visit http://weather.gov/gaylord.

In the hours before

Special weather statement, Jul 23, 2:38 PM EDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Gaylord MI
238 PM EDT Sat Jul 23 2022

MIZ030-231900-
Alcona MI-
238 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeastern Alcona
County through 300 PM EDT...

At 236 PM EDT, Doppler radar was tracking a strong thunderstorm near
Mikado, moving east at 35 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greenbush and Mikado.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 8326 4448 8328 4449 8332 4451 8332
      4451 8340 4453 8349 4469 8344 4468 8323
TIME...MOT...LOC 1836Z 281DEG 29KT 4459 8336

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

JZ
Special weather statement, Jul 23, 3:00 PM EDT, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Gaylord MI
300 PM EDT Sat Jul 23 2022

MIZ030-231915-
Alcona MI-
300 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of southeast Alcona
County through 315 PM EDT...

At 259 PM EDT, Doppler radar was tracking a strong thunderstorm near
Greenbush, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will move out over Lake Huron by 315 pm.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4461 8326 4452 8327 4451 8328 4452 8339
      4463 8335 4462 8326
TIME...MOT...LOC 1859Z 286DEG 13KT 4456 8331

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

JZ
Local storm report, Jul 23, 3:30 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EDT SAT JUL 23 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     HAIL             5 E MIKADO              44.55N 83.32W
07/23/2022  M0.38 INCH       ALCONA             MI   COCORAHS

&&

JZ
Special weather statement, Jul 23, 4:32 PM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Gaylord MI
432 PM EDT Sat Jul 23 2022

MIZ035-041-042-232100-
Gladwin MI-Arenac MI-Ogemaw MI-
432 PM EDT Sat Jul 23 2022

...A thunderstorm will impact portions of northwestern Arenac,
northeastern Gladwin and southern Ogemaw Counties through 500 PM
EDT...

At 432 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bowmanville, or 7 miles northwest of Alger, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Alger, Sterling, Skidway Lake and Bowmanville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4412 8436 4424 8431 4420 8395 4401 8404
TIME...MOT...LOC 2032Z 283DEG 17KT 4416 8425

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JZ
Special weather statement, Jul 23, 5:24 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Gaylord MI
524 PM EDT Sat Jul 23 2022

MIZ041-042-232200-
Gladwin MI-Arenac MI-
524 PM EDT Sat Jul 23 2022

...A strong thunderstorm will impact portions of northwestern Arenac
and northeastern Gladwin Counties through 600 PM EDT...

At 523 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bowmanville, or 7 miles west of Alger, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph, half inch hail, very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Alger, Standish and Sterling.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4408 8437 4416 8434 4416 8392 4398 8397
TIME...MOT...LOC 2123Z 283DEG 16KT 4413 8426

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

JZ

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:05 PM EDTSpecial Weather StatementAPXAntrim25 min
Jul 22, 9:27 PM EDTSpecial Weather StatementAPXOtsego48 min
Jul 23, 2:38 PM EDTSpecial Weather StatementAPXAlcona22 min
Jul 23, 2:41 PM EDTSpecial Marine WarningAPX49 min
Jul 23, 3:00 PM EDTSpecial Weather StatementAPXAlcona15 min
Jul 23, 3:50 PM EDTSmall Craft AdvisoryAPX19 hr
Jul 23, 4:32 PM EDTSpecial Weather StatementAPXOgemaw28 min
Jul 23, 5:24 PM EDTSpecial Weather StatementAPXGladwin36 min
Jul 23, 5:30 PM EDTSevere Thunderstorm WarningAPXArenac, Gladwin, Ogemaw45 min
Jul 23, 6:01 PM EDTSpecial Marine WarningAPX44 min
Jul 23, 6:43 PM EDTSpecial Marine WarningAPX35 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.